Please use this identifier to cite or link to this item:
Title: Phase variable genes of Campylobacter jejuni exhibit high mutation rates and specific mutational patterns but mutability is not the major determinant of population structure during host colonization.
Authors: Bayliss, C. D.
Bidmos, F. A.
Anjum, A.
Manchev, V. T.
Richards, R. L.
Grossier, J. P.
Wooldridge, K. G.
Ketley, J. M.
Barrow, PA
Jones, M. A.
Tretyakov, M. V.
First Published: 20-Mar-2012
Publisher: Oxford University Press
Citation: Nucleic Acids Research, 2012, 40 (13), pp. 5876-5889
Abstract: Phase variation of surface structures occurs in diverse bacterial species due to stochastic, high frequency, reversible mutations. Multiple genes of Campylobacter jejuni are subject to phase variable gene expression due to mutations in polyC/G tracts. A modal length of nine repeats was detected for polyC/G tracts within C. jejuni genomes. Switching rates for these tracts were measured using chromosomally-located reporter constructs and high rates were observed for cj1139 (G8) and cj0031 (G9). Alteration of the cj1139 tract from G8 to G11 increased mutability 10-fold and changed the mutational pattern from predominantly insertions to mainly deletions. Using a multiplex PCR, major changes were detected in 'on/off' status for some phase variable genes during passage of C. jejuni in chickens. Utilization of observed switching rates in a stochastic, theoretical model of phase variation demonstrated links between mutability and genetic diversity but could not replicate observed population diversity. We propose that modal repeat numbers have evolved in C. jejuni genomes due to molecular drivers associated with the mutational patterns of these polyC/G repeats, rather than by selection for particular switching rates, and that factors other than mutational drift are responsible for generating genetic diversity during host colonization by this bacterial pathogen.
DOI Link: 10.1093/nar/gks246
eISSN: 1362-4962
Version: Publisher Version
Status: Peer-reviewed
Type: Journal Article
Rights: Copyrights © The Author(s) 2012. Published by Oxford University Press. This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (, which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Appears in Collections:Published Articles, Dept. of Mathematics

Files in This Item:
File Description SizeFormat 
Nucl. Acids Res.-2012-Bayliss-5876-89.pdfPublished (publisher PDF)5.84 MBAdobe PDFView/Open

Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.